My father's care center called me to give permission for lorazepam for agitation, but one of the side effects is death! Has anyone dealt with this? - AgingCare.com

My father's care center called me to give permission for lorazepam for agitation, but one of the side effects is death! Has anyone dealt with this?

Follow
Share

He is in a care center & he cannot stand or walk on his own. He is legally blind, very hard of hearing, & totally depending on care. He has been more agitated, so they called me to give permission for lorazepam (0.5 mg 3 times a day). When I received the consent forms, it stated a side effect was DEATH! I can't approve this! Has anyone dealt with this?

11

Answers

Show:
I’m so sorry. My MIL took .5 lorezepham the last 6 weeks she was on hospice. She didn’t take it regularly, just when she got anxious/short of breath. It did not contribute to her death in anyway. She had pulmonary fibrosis & her heart worked extra hard to keep the blood flowing through it and at the very end, her heart just gave out. The lorezepham worked fast and it worked well.
Helpful Answer (2)
Reply to worriedinCali
Report

I don't think hemmi needs *tales of horror* lol. But hemmi I would give him anything that would calm him down.

Along with agitation and anxiety, comes knots in the stomach and uncomfortable physical afflictions. Plus blind, deaf and immoble, he must feel nervous, fearful and vulnerable anyway. Please let them offer him some relief.
Helpful Answer (0)
Reply to Pepsee
Report

My parents took lorazepam for decades to help them sleep. They started taking them while in their 40s and are now mid to late 70s. Together they exhibit ALL of the side effects of long-term use. Lorazepam is a Benzo and is in the same class of drugs as Valium and Xanax. I would never, ever recommend this class of drugs to a younger person because they are highly addictive, hard to withdraw from, and have terrible side effects after long-term use. However, I have seen my parents take a boat-load of these things over the years and wash them down with alcohol - even when they were in their 70s. So, I think it would take an awful lot of them to kill you. They are also a good relaxer and, even though I hate these drugs because I believe they ruined my parents, I think I would be OK giving them to someone that is "near" end of life. Both of my parents still take them. My dad is in a memory care facility. My mom lives at home alone. A few months ago she ran out of her lorazepam and after a couple of days without them, had horrible withdrawl symptoms and had to be hospitalized. Please please do not let a younger person take these pills. Research "Benzo Buddies" for tales of horror.
Helpful Answer (1)
Reply to Upstream
Report

Have you considered Hospice, if dad is "done" with trearments?

Hospice will keep dad comfortable, not try to "cure" him.
Helpful Answer (4)
Reply to BarbBrooklyn
Report

had to go digging - he passed 3 years ago
Olanzapine 2.5 mg COMMON BRAND(S): Zyprexa

WARNINGS:

There may be a slightly increased risk of serious, possibly fatal side effects (such as stroke, heart failure, fast/irregular heartbeat, pneumonia) when this medication is used by older adults with dementia. This medication is not approved for the treatment of dementia-related behavior problems. Discuss the risks and benefits of this medication, as well as other effective and possibly safer treatments for dementia-related behavior problems, with the doctor.
Helpful Answer (1)
Reply to wally003
Report

Wally, was it Prozac? I think that was one that gave suicidal thoughts.
Helpful Answer (1)
Reply to mally1
Report

Hemmi if it makes you feel any better, a listed side effect of almost all drugs these days list death, and lots of other things worse than what the drug is to treat. They have to cover their butts as it were. I take Ativan on occasion, and I am still here!
Helpful Answer (4)
Reply to pamzimmrrt
Report

Thank You Barbrooklyn, JoAnn29 & Wally003. The long story with my Dad is... A history of hating the medical field & all associated with it. He feels that he has had a good life & now wants it to end- better off dead. I know this & believe it to be the best. His heart just doesn't want to stop? The medical field wants to keep him alive? I don't want him to suffer but believe until he dies he will, as I will! I just would like it to end. A Very depressed son.
Helpful Answer (5)
Reply to hemmi0684
Report

I don't recall the drug that the dr gave to my (passed at 92) dad (towards the end of life). but it was an anti psychotic. it had bad side effects also, and I think it said it was bad for young people or old? that it gave suicide thoughts? sorry cant remember.

but the aids were having increasing amount of TROUBLE taking care of him. because of him fighting them off. he could not follow instructions, probably couldn't understand.

just pushing or slapping. leave me alone etc.

but you couldn't just let him sit day in and day out.

they needed to take care of him without a big fight (and my dad was still strong when you were bugging him. otherwise he was just weak/frail). I didn't expect them to have to deal with that. the AL director is the one who suggested getting an RX. I felt she had seen it all before and I trusted her. and my dads dr prescribed it. and I guess it helped. I don't regret it. my dad was just so far into ALZ.
Helpful Answer (4)
Reply to wally003
Report

When Moms anxiety became an all day everyday thing, medication was recommended. I asked my RN daughter what she thought. She said the constant anxiety was not good for Mom. So I OKd it. My Mom was in her last stage of Dementia.

Please, don't think with your heart. Your Dad is legally blind, almost deaf, can't walk and has Dementia. He has no quality of life. Do you want to add anxiety to that. Would it be so awful if he passed?
Helpful Answer (10)
Reply to JoAnn29
Report

Related
Questions